Volume 28, Issue 4
A Compact Upwind Second Order Scheme for the Eikonal Equation

J.-D.Benamou, Songting Luo & Hongkai Zhao

J. Comp. Math., 28 (2010), pp. 489-516.

Published online: 2010-08

Preview Full PDF 161 1970
Export citation
  • Abstract

We present a compact upwind second order scheme for computing the viscosity solution of the Eikonal equation. This new scheme is based on: 1) the numerical observation that classical first order monotone upwind schemes for the Eikonal equation yield numerical upwind gradient which is also first order accurate up to singularities; 2) a remark that partial information on the second derivatives of the solution is known and given in the structure of the Eikonal equation and can be used to reduce the size of the stencil.  We implement the second order scheme as a correction to the well known sweeping method but it should be applicable to any first order monotone upwind scheme. Care is needed to choose the appropriate stencils to avoid instabilities. Numerical examples are presented.

  • Keywords

Eikonal equation Upwind scheme Hamilton-Jacobi Viscosity Solution Sweeping method

  • AMS Subject Headings

35L60 65N06 65N12 65N15

  • Copyright

COPYRIGHT: © Global Science Press

  • Email address
  • BibTex
  • RIS
  • TXT
@Article{JCM-28-489, author = {}, title = {A Compact Upwind Second Order Scheme for the Eikonal Equation}, journal = {Journal of Computational Mathematics}, year = {2010}, volume = {28}, number = {4}, pages = {489--516}, abstract = {

We present a compact upwind second order scheme for computing the viscosity solution of the Eikonal equation. This new scheme is based on: 1) the numerical observation that classical first order monotone upwind schemes for the Eikonal equation yield numerical upwind gradient which is also first order accurate up to singularities; 2) a remark that partial information on the second derivatives of the solution is known and given in the structure of the Eikonal equation and can be used to reduce the size of the stencil.  We implement the second order scheme as a correction to the well known sweeping method but it should be applicable to any first order monotone upwind scheme. Care is needed to choose the appropriate stencils to avoid instabilities. Numerical examples are presented.

}, issn = {1991-7139}, doi = {https://doi.org/10.4208/jcm.1003-m0014}, url = {http://global-sci.org/intro/article_detail/jcm/8534.html} }
TY - JOUR T1 - A Compact Upwind Second Order Scheme for the Eikonal Equation JO - Journal of Computational Mathematics VL - 4 SP - 489 EP - 516 PY - 2010 DA - 2010/08 SN - 28 DO - http://doi.org/10.4208/jcm.1003-m0014 UR - https://global-sci.org/intro/article_detail/jcm/8534.html KW - Eikonal equation KW - Upwind scheme KW - Hamilton-Jacobi KW - Viscosity Solution KW - Sweeping method AB -

We present a compact upwind second order scheme for computing the viscosity solution of the Eikonal equation. This new scheme is based on: 1) the numerical observation that classical first order monotone upwind schemes for the Eikonal equation yield numerical upwind gradient which is also first order accurate up to singularities; 2) a remark that partial information on the second derivatives of the solution is known and given in the structure of the Eikonal equation and can be used to reduce the size of the stencil.  We implement the second order scheme as a correction to the well known sweeping method but it should be applicable to any first order monotone upwind scheme. Care is needed to choose the appropriate stencils to avoid instabilities. Numerical examples are presented.

J.-D.Benamou, Songting Luo & Hongkai Zhao. (2019). A Compact Upwind Second Order Scheme for the Eikonal Equation. Journal of Computational Mathematics. 28 (4). 489-516. doi:10.4208/jcm.1003-m0014
Copy to clipboard
The citation has been copied to your clipboard